Heparin Induced Thrombocytopenia

Heparin Induced Thrombocytopenia

A 62 year old lady with a metallic aortic valve was admitted to the cardiac unit for urgent surgical repair of a severely regurgitant mitral valve. He was normally on warfarin for his metal valve. This was stopped and unfractionated heparin commenced on day 4 once his INR level had dropped below the therapeutic range. The patient’s platelet count was 147*10^9/L on admission. By day 4 it had dropped to 85*10^9/L. After heparin was started it dropped further to a nadir of 55*10^9/L on day 8.

Could this be due to heparin induced thrombocytopenia? What investigations are required and how should we treat it?

Dave Slessor

Heparin is widely used for the prophylaxis and treatment of thromboembolic disease (1). One of the complications of heparin use is heparin induced thrombocytopenia. There are two forms of this condition.

Type 1 is benign, non-immune condition that occurs within the first few days following heparin exposure (1). Heparin interacts with the platelet membrane leading to platelet aggregation and thrombocytopenia (2). The platelet count normally remains above 100*10^9/L. The condition is self-limiting, no treatment is required and heparin can be continued (1). Type 2 (from now on referred to as ‘HIT’) is an immune-mediated disorder that leads to thrombocytopenia and a pro-thrombotic state (2).
Pathophysiology of HIT

The pathophysiology can be broken down into three stages: (2)

  1. Formation of HIT antibodies
    1. Inflammation and trauma, including surgical trauma, leads to platelet activation (1). Platelet activation then leads to the release of platelet factor 4 (PF4) which binds to glycosaminoglycans, such as heparin sulphate (2). A heparin-PF4 complex is formed which is antigenic leading to the formation of antibodies (2).
  2. Development of thrombocytopenia
    1. the heparin-PF4 complex antibody binds to activated platelets and then activates other platelets leading to further release of PF4 (2). This creates a positive feedback loop. The reticuloendothelial system clears the antibody-coated complexes from the circulation leading to thrombocytopenia (3)
  3. Thrombus formation
    1. Activated platelets leads to platelet aggregation and thrombus formation (2).
    2. Activate platelets can fragment leading to exposure of pro-coagulant particles (2).
    3. The heparin-PF4-complex-antibody can lead to further activation of the coagulation cascade through the induction of tissue factor expression (3)

Epidemiology

30-50% of ICU patients will develop thrombocytopenia but HIT affects <1% (4). In ICU patients cardiac surgery is a risk factor for the development of HIT (4). In the hospital population HIT is more common in surgical, and in particular orthopaedic, patients when compared to medical patients (2). Whereas HIT is uncommon in pregnant women (2).

HIT is much more common when UFH is used compared to low molecular weight heparin, and when treatment doses of heparin are used compared to prophylactic doses (1).

Clinical features

The onset of thrombocytopenia is typically 5-10 days following the initiation of heparin as it takes this length of time for the immune system to produce sufficient antibodies (1). Patients who have received heparin within the previous 100 days can still have antibodies and therefore can develop HIT much quicker on re-exposure (1). In these circumstances fever, shivering and skin lesions at the injections sites will usually occur (1). HIT can occur following the termination of heparin therapy as by the time it is stopped large numbers of antibodies may have already been produced (1).

The platelet count typically drops to 50-80*10^9/L, although it can still remain within the normal range (3). Levels of <20*10^9/L are unusual (2) and bleeding is rare despite of the thrombocytopenia (3).

Thrombotic complications occur in 30-70% of cases of HIT (1). When they occur they have a mortality of 20-30% (3). In nearly half of cases the thrombotic episode can pre-date the development of thrombocytopenia (1). The thrombosis can occur in both the arterial and the venous system leading to deep venous thrombosis, pulmonary embolism, myocardial infarction, thrombotic stroke and ischaemic limbs (3). Overall, in patients with HIT, venous thromboses are more common than arterial thromboses. However in patients who develop HIT after receiving heparin for cardiovascular disease then arterial thromboses are more common (3).

Other features of HIT include the development of erythema and necrosis at the site of skin injections (2). Thrombosis of the adrenal vein can lead to acute adrenal insufficiency with hypotension, fever and abdominal pain accompanying thrombocytopenia (5).

Diagnosis

The ‘4Ts’ scoring system has been developed to help predict the probability of HIT (6). Nellen used a modified version of this score (see table 1) to risk stratify 1291 patients with suspected HIT. 20% of these were ICU patients. Overall 0.8% of patients with a score of 0-3 were diagnosed with HIT, compared to 14% with a score of 4-5 and 52.7% with a score of 6-8 (7).

There are two assays that are commonly used for the diagnosis of HIT. The first of these is the enzyme-linked immunoassays which detects antibodies against the heparin-PF4 complex. However these antibodies are not always clinically significant and can be detected in a number of patients who clearly do not have HIT (1). It is a very sensitive test and therefore a negative test is reliable at ruling out HIT (5). The gold standard test for the diagnosis of HIT is the serotonin release assay (5). This measures the ability of the heparin-PF4 complex to activate donor platelets. It is both specific and sensitive. However it is a more complex test that is usually only performed at specialist centres (1).

Table 1

Category 2 points 1 point 0 points
Thrombocytopenia ↓platelet >50% and platelet nadir ≥20 ↓platelets 30-50% or platelet nadir 10-19 ↓platelet <30% or platelet nadir <10
Timing of platelet count fall Clear onset of 5-10 days post heparin exposure, or ≤1 day if prior heparin exposure within 30 days Consistent with onset at days 5-10 but not clear; onset > day 10; or onset ≤1 day with prior heparin exposure 30-100 days ago ≤4 days without recent heparin exposure
Thrombosis New confirmed thrombosis; skin necrosis; acute systematic reaction post intravenous UFH bolus Progressive or recurrent thrombosis; non-necrotising (erythematous) skin lesion; suspected thrombosis None
Other cause of thrombocytopenia None apparent Possible definite

Management

If there is a significant suspicion of HIT then all heparin should be stopped, this includes the use of heparin with renal replacement therapy and for flushing lines (1). Platelet transfusions should generally be avoided as these will lead to further platelet activation and increased thrombotic risk (1). As HIT is a pro-thrombotic condition alternative anti-coagulation is warranted. This is normally a direct thrombin inhibitor or a factor Xa inhibitor (1). Warfarin therapy should not be started until the platelet level has recovered as on starting warfarin there is a rapid reduction in protein C levels where as the pro-coagulant clotting factors remain high leading to a prothrombotic state for the first few days (1)


References

  1. Sakr Y. Heparin-induced thrombocytopenia in the ICU: an overview. Crit Care. 2011;15:211-9.
  2. Hall A, Thachil J, Martlew V. Heparin-induced thrombocytopenia in the intensive care unit. Journal of the Intensive Care Society. 2010;11(1):20-5.
  3. Franchini M. Heparin-induced thrombocytopenia: an update. Thrombosis Journal. 2005;3(1):14.
  4. Selleng K, Warkentin TE, Greinacher A. Heparin-induced thrombocytopenia in intensive care patients. Critical care medicine. 2007;35(4):1165-76.
  5. Shantsila E, Lip GY, Chong BH. Heparin-Induced ThrombocytopeniaA Contemporary Clinical Approach to Diagnosis and Management. CHEST Journal. 2009;135(6):1651-64.
  6. Warkentin T, Heddle N. Laboratory diagnosis of immune heparin-induced thrombocytopenia. Current hematology reports. 2003;2(2):148.
  7. Nellen V, Sulzer I, Barizzi G, Lämmle B, Alberio L. Rapid exclusion or confirmation of heparin-induced thrombocytopenia: a single-center experience with 1,291 patients. haematologica. 2012;97(1):89-97.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s